Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 40, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 15, 2014, 6:54 PM EDT for Knox County, Lincoln County, Waldo County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2014, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 15, 2014, 7:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Knox County, ME, Lincoln County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 86 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:35 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 15, 6:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT TUE JUL 15 2014
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN IN PLACE TONIGHT THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...SOME PRODUCING
TORRENTIAL DOWNPOURS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
REGION LATE WEDNESDAY BRINGING IN A COOLER AND DRIER AIRMASS FOR
LATE WEEK AND WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
---2230Z UPDATE---
SEVERE THUNDERSTORMS CONTINUE TO ROLL ACROSS THE CWA THIS EVENING.
WILL KEEP FORECAST AS IS FOR NOW AS FOCUS IS THE ONGOING
CONVECTION. MORE CONVECTION IS FIRING BACK TO OUR WEST OVER
SOUTHERN NEW YORK STATE. WHILE THE BULK OF THE INSTABILITY OVER
OUR AREA HAS BEEN USED UP WITH THE CURRENT ROUND OF
THUNDERSTORMS...WILL HAVE TO WATCH THIS AREA OF CONVECTION FOR
POSSIBLE TRAINING AND FLOOD POTENTIAL AS IT MOVES TOWARD US OVER
THE NEXT FEW HOURS.
/PREVIOUS DISCUSSION.../
VERY MOIST AIRMASS REMAINS IN PLACE AND WILL CONTINUE TO DO SO
THROUGH MUCH OF WEDNESDAY. BREAKS OF SUNSHINE...ESPECIALLY ACROSS
SOUTHERN ZONES...HAS AIDED IN 1000-2000 J/KG OF SBCAPE ACROSS A
GOOD PORTION OF THE CWA. THIS COUPLED WITH 40-50 KT OF DEEP LAYER
SHEAR SHOULD RESULT IN AT LEAST A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LOCALIZED FLASH FLOODING /WITH 2 INCH PWATS/. AN ISOLD TORNADO OR
TWO CANNOT BE RULED OUT WITH WEAKENING WARM FRONT STILL VERY
SLOWLY PUSHING NORTHWARD ACROSS THE AREA. THE SVR THREAT WILL WANE
LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING...BUT THE
FLASH FLOOD THREAT WILL CONTINUE OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
HEAVY RAINFALL AND ATTENDANT FLASH FLOOD THREAT WILL CONTINUE
MAINLY THROUGH WEDNESDAY MORNING. A COLD FRONT SHOULD MOVE
OFFSHORE LATE IN THE DAY ENDING THE THREAT FOR HEAVY RAINFALL. A
COOLER AND DRIER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH WILL BE SLOW TO MOVE THROUGH BUT SHOULD FINALLY
CLEAR THE AREA BY EARLY FRIDAY. NOT EXPECTING ANY KIND OF
ORGANIZED CONVECTION ON THURSDAY BUT A FEW ISOLATED THUNDERSTORMS
COULD FIRE OFF THE MOUNTAINS. ONCE THE UPPER LEVEL TROUGH CLEARS
THE REGION THOUGH HIGH PRESSURE SHOULD DOMINATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
TAF SITES WILL REMAIN QUITE VARIED ACROSS THE REGION. EXPECT ALL
LOCATIONS TO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NORTHERN TAF SITES WILL CONTINUE IFR/LIFR CONDITIONS
THROUGH THIS EVENING AND OVERNIGHT. OTHER LOCATIONS WILL SEE
CONDITIONS DETERIORATE TO IFR/LIFR OVERNIGHT AS FOG SETS UP.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW.
LONG TERM...
PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
SOUTHWEST FLOW WILL INCREASE TONIGHT ALONG WITH SEAS. SCA FOR SEAS HAS
BEEN EXTENDED THROUGH WED AS MAINLY SEAS TOUCH SCA CRITERIA.
LONG TERM...
NO FLAGS EXPECTED.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-
012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-
014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
WEDNESDAY FOR ANZ150-152-154.
&&
POHLHazardous weather outlook, Jul 15, 1:43 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 143 PM EDT TUE JUL 15 2014 MEZ007>009-012>014-018>022-NHZ001>010-013-161745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-161745- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-161745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED WATERSPOUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 6:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG YORK 43.14N 70.65W
07/15/2014 YORK ME SOCIAL MEDIA
LARGE TREES DOWN IN YORK VILLAGE.
&&
EVENT NUMBER GYX1400106
POHLLocal storm report, Jul 15, 6:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
639 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 NE KENNEBUNK 43.40N 70.52W
07/15/2014 YORK ME TRAINED SPOTTER
TREES DOWN SOUTH PART OF TOWN
&&
EVENT NUMBER GYX1400107
MCLocal storm report, Jul 15, 6:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLASH FLOOD MADISON 44.80N 69.88W
07/15/2014 SOMERSET ME SOCIAL MEDIA
INTERSECTION OF NICHOLS AND OLD POINT ROAD FLOODED WITH
AN ESTIMATED 6-12 OF WATER.
&&
EVENT NUMBER GYX1400108
POHLLocal storm report, Jul 15, 6:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
643 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM MARINE TSTM WIND PORTLAND BUOY 43.53N 70.14W
07/15/2014 M42 MPH ANZ154 ME BUOY
&&
EVENT NUMBER GYX1400109
LEGROLocal storm report, Jul 15, 6:44 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NE KENNEBUNK 43.40N 70.52W
07/15/2014 YORK ME TRAINED SPOTTER
TREES DOWN SOUTH PART OF TOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1400107
MCLocal storm report, Jul 15, 6:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
649 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 2 E HAMPTON 42.94N 70.80W
07/15/2014 ROCKINGHAM NH BROADCAST MEDIA
TREES DOWN.
&&
EVENT NUMBER GYX1400110
LEGROThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:10 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 42 hr | |
| Jul 15, 3:57 PM EDT | Severe Thunderstorm Warning | GYX | York | 48 min |
| Jul 15, 3:58 PM EDT | Special Weather Statement | GYX | Cumberland | 47 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Jul 15, 4:42 PM EDT | Special Weather Statement | GYX | York | 48 min |
| Jul 15, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Jul 15, 5:03 PM EDT | Special Marine Warning | GYX | 57 min | |
| Jul 15, 5:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:11 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 49 min |
| Jul 15, 5:12 PM EDT | Areal Flood Advisory | GYX | York | 3 hr |
| Jul 15, 5:13 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 47 min |
| Jul 15, 5:16 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 44 min |
| Jul 15, 5:19 PM EDT | Severe Thunderstorm Warning | GYX | York | 41 min |
| Jul 15, 5:23 PM EDT | Tornado Warning | GYX | Franklin, Oxford | 37 min |
| Jul 15, 5:31 PM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:38 PM EDT | Special Marine Warning | GYX | 67 min | |
| Jul 15, 5:56 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 34 min |
| Jul 15, 6:05 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 40 min |
| Jul 15, 6:08 PM EDT | Flash Flood Warning | GYX | Franklin, Somerset | 3 hr |
| Jul 15, 6:26 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 34 min |
| Jul 15, 6:55 PM EDT | Special Marine Warning | GYX | 65 min | |
| Jul 15, 7:29 PM EDT | Special Weather Statement | GYX | Knox | 31 min |
| Jul 15, 3:02 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 43 min |
| Jul 15, 4:09 PM EDT | Severe Thunderstorm Warning | GYX | Rockingham | 51 min |
| Jul 15, 4:14 PM EDT | Areal Flood Advisory | GYX | Merrimack, Rockingham, Strafford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.